Thiazide-Associated Hyponatremia

A Population-Based Study

Eline M. Rodenburg, MD; Ewout J. Hoorn, MD, PhD; Rikje Ruiter, MD, PhD; Jan J. Lous, MSc; Albert Hofman, MD, PhD; André G. Uitterlinden, PhD; Bruno H. Stricker, PhD; Loes E. Visser, PharmD, PhD

Disclosures

Am J Kidney Dis. 2013;62(1):67-72. 

In This Article

Discussion

Our study showed that thiazide exposure was associated with an almost 5 times higher risk of hyponatremia than nonexposure. In this study, risk estimates were higher in women than in men, but this difference was not statistically significant. Female sex often is considered to be an independent risk factor for thiazide-associated hyponatremia. Women are over-represented in case series and case-control studies concerning thiazide-associated hyponatremia.[4,10,13,24,25]However, this has been observed mainly in hospital-based studies and not all studies have taken into account other covariables. Population-based data are scarce.[16] A recent nationwide study of hospital admissions related to adverse drug reactions showed that women had a more than 3 times higher risk than men to be hospitalized for diuretic-associated hyponatremia.[12] Previously, a similar risk of diuretic-induced hyponatremia was observed in elderly hypertensive women.[13]

Thiazide diuretics exert their effect through inhibition of the renal thiazide-sensitive sodium/chloride cotransporter. This cotransporter mediates sodium and chloride reabsorption in the distal convoluted tubule of the kidney and its expression is increased with higher estradiol levels.[26,27] Men and women differ in the expression of sex steroid receptors, organic anion transporters, and vasopressin V2 receptors along the nephron.[28,29,30,31] In rats, the effect of thiazide diuretics was greater in (ovariectomized) females than in males.[26] Following this, one would expect a higher risk of hyponatremia in women in response to thiazides.

In our study, the risk of hyponatremia was highest in the lower age strata and lowest BMI quartiles. An increasing trend in risk also was observed in the higher eGFR quartiles.

Older age and lower BMI were previously reported risk factors for severe thiazide-associated hyponatremia.[10,13,15,16] The literature suggests underlying illness as a possible explanation, which can be associated with low body mass or muscle wasting. Second, fluctuations in serum sodium concentrations occur to a greater extent in individuals with less total-body water because serum sodium level is determined by total solute and body water ratio.[32]

At an older age, the ability to maintain sodium-water homeostasis is reduced.[33] Fluctuations in intravascular volume may more easily cause electrolyte changes in the elderly. Moreover, kidney function decreases with age and this may reduce the ability to clear water and drugs. An explanation for the observed risks of hyponatremia across the age strata is that the risk of thiazide-induced hyponatremia at an older age is diluted by other causes. Another explanation could be that more severe hyponatremias are not captured in the laboratory data we used because these participants may have been directly hospitalized.

As far as we are aware, this is the first population-based study in which the effect of thiazides on hyponatremia was investigated, adjusting for the most relevant cofactors. One of the strengths of our study is that multiple laboratory measurements were available over a period of approximately 10 years of follow-up in a population-based cohort. The combination of laboratory data with drug use made it possible to compare these measurements during on-off periods of drug use. A potential limitation of these laboratory measurements may be that these measurements were requested by the general practitioner and may have led to information bias. This bias most likely is nondifferential for the effect of thiazides within the separate strata. In addition, most serum sodium measurements usually were combined with serum potassium and serum creatinine measurements, so these other parameters also may have been the indication for measurement. BMI was not measured at exactly the date of serum sodium measurement, which could have resulted in some misclassification, but we assumed it to be relatively stable over time. Testing for proportionality showed there was significant interaction with follow-up time, a common phenomenon in a closed cohort study of adverse drug reactions. Those with an adverse event often will stop the drug or change to another drug with the same indication (depletion of susceptibles). Due to the observational nature of the study, residual confounding may have been present, even after adjustment for the most relevant covariables. Furthermore, data were collected independently and missing values were random, which is unlikely to have influenced our results.

In conclusion, thiazide use is associated with a substantially increased risk of hyponatremia. Hyponatremia risk associated with thiazides is influenced by age and BMI. Besides the risk factors that were evaluated in this study, the effects of other factors, such as the effect of concomitant drug use and the impact of different sex hormones, should be evaluated further. We illustrated that the risk of hyponatremia, including milder forms, is relatively high with thiazide use. Mild hyponatremia is not necessarily accompanied by symptoms, but can have serious consequences if it is aggravated and not monitored correctly. Recent data suggest that even mild hyponatremia may have adverse long-term outcomes, including a higher risk of osteoporosis, fractures, and mortality.[34,35,36] Monitoring serum sodium levels, especially for those at risk, therefore is recommended.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....